Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 181, NWS Nashville, TN

October 7, 2014Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 7, 2014, 8:16 AM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2014, 8:16 AM CDT (13:16 UTC)
Expired
Oct 7, 2014, 8:45 AM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 5 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS54 KOHX 071316
SVROHX
TNC037-165-189-071345-
/O.NEW.KOHX.SV.W.0181.141007T1316Z-141007T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
816 AM CDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 AM CDT

* AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR HERMITAGE...MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALLATIN...OLD HICKORY...BELINDA CITY...MOUNT JULIET...
  HENDERSONVILLE AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3646 8653 3628 8627 3606 8662 3619 8678
TIME...MOT...LOC 1316Z 223DEG 36KT 3619 8662

$$

FORECASTER: ROSE
2 follow-up statements
536 
WWUS54 KOHX 071330
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 AM CDT TUE OCT 7 2014

TNC037-071340-
/O.CAN.KOHX.SV.W.0181.000000T0000Z-141007T1345Z/
DAVIDSON TN-
830 AM CDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVIDSON COUNTY
IS CANCELED...

LAT...LON 3631 8667 3646 8653 3628 8627 3616 8646
TIME...MOT...LOC 1330Z 223DEG 36KT 3629 8650

$$

TNC165-189-071345-
/O.CON.KOHX.SV.W.0181.000000T0000Z-141007T1345Z/
SUMNER TN-WILSON TN-
830 AM CDT TUE OCT 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHWESTERN WILSON AND SOUTHWESTERN SUMNER COUNTIES...

AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR HENDERSONVILLE...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GALLATIN AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3631 8667 3646 8653 3628 8627 3616 8646
TIME...MOT...LOC 1330Z 223DEG 36KT 3629 8650

$$

ROSE
753 
WWUS54 KOHX 071341
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 AM CDT TUE OCT 7 2014

TNC165-189-071352-
/O.EXP.KOHX.SV.W.0181.000000T0000Z-141007T1345Z/
SUMNER TN-WILSON TN-
841 AM CDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILSON AND SOUTH
CENTRAL SUMNER COUNTIES WILL EXPIRE AT 845 AM CDT...

LAT...LON 3631 8667 3646 8653 3628 8627 3616 8646
TIME...MOT...LOC 1342Z 223DEG 36KT 3638 8640

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 6:41 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 7, 6:41 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
641 AM CDT TUE OCT 7 2014

.UPDATE...FOR AVIATION.

&&

.AVIATION...
12Z TAFS...SCT SHRA/TSRA EXPECTED TODAY AS IMPULSES SWING ACROSS
THE AREA WITH NW FLOW ALOFT. THE GREATEST CHANCE WILL BE NOW
THROUGH 18Z. SOME OF THE TSRA MAY CONTAIN MARGINALLY SEVERE HAIL.
SW WINDS WILL BECOME GUSTY AFTER 16Z...WITH GUSTS TO 22KT AT
TIMES.

13

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT TUE OCT 7 2014/

DISCUSSION...
FORECAST QUANDARIES...CONVENTION STRENGTH TODAY...WX PATTERN OVER
HOLIDAY WEEKEND INTO NEXT WEEK...TEMPS.

A CONTINUANCE OF AN ACTIVE...RATHER UNUSUAL WEATHER PATTERN FOR
THIS TIME OF YEAR...IS EXPECTED ACROSS THE MID STATE THRU THE NEXT
SEVEN DAYS. A GENERAL LEAN TOWARD A CONSENSUS LATEST EURO/GFS
SOLUTION IS STILL PREFERRED THRU THE FORECAST PERIOD ALSO. ANOTHER
SHORTWAVE/VORT MAX PASSAGE IS EXPECTED TODAY...ALONG WITH AN
UPPER LEVEL JET MAX APPROACHING THE MID STATE DURING MORNING
HOURS...AS UPPER LEVEL TROUGHING PATTERN CONTINUES ACROSS AT LEAST
THE NRN HALF OF THE MID STATE. SWLY SFC FLOW WILL BEGIN TO USHER
IN A WARMER AIRMASS ACROSS AT LEAST SRN PORTIONS OF THE MID STATE
LEADING TO HEIGHT RISES AND AND DIMINISHING INFLUENCES OF UPPER
LEVEL TROUGHING ACROSS THIS PORTION OF THE MID STATE AS TODAY
PROGRESSES ALSO. EXPECT INSTABILITY...ALTHOUGH NOT AS MUCH OVERALL
AS YESTERDAY...ALONG WITH A MOISTURE RICH AIRMASS SUPPORTING BRIEF
HEAVY DOWNPOURS WITH STILL AMPLE BULK SHEAR IN PLACE INCLUDING
STRONG MID LEVEL LAPSE RATES...TO SUPPORT MAINLY THE POTENTIAL OF
SCT STRONG TSTMS. SCT STRONG TSTM POTENTIAL WILL BE GREATEST
ACROSS NRN POTIONS OF THE MID STATE...WITH GUSTY WINDS AND SMALL
HAIL BEING THE MAIN CONCERNS. PER LATEST SHORT RANGE MODEL
GUIDANCE CONSENSUS...WILL TAILOR POPS CATEGORICAL N/LIKELY S THRU
MID MORNING...AND WITH MAIN UPPER LEVEL TROUGHING INFLUENCES
SHIFTING E OF THE MID STATE DURING THE AFTERNOON HRS...EXPECT ONLY
A CHANCE OF TSTMS ACROSS THE MID STATE DURING THE AFTERNOON HRS...
DESPITE WARM SECTOR OF APPROACHING WEAK SFC FRONTAL SYSTEM
ESTABLISHING ITSELF ACROSS MID STATE. WILL BE GOING CLOSE TO GFS MOS
VALUES ON HIGHS...AND WITH POSSIBLY BREEZY CONDTIONS TODAY EXPECTED...
HIGHS WILL CONTINUE AT LEAST SLIGHTLY ABOVE SEASONABLE NORMAL VALUES
WITH HIGHS IN THE UPPER 70S TO AROUND 80...LOW TO MID 70S PLATEAU.

THE BULK OF BROAD UPPER LEVEL TROUGHING INFLUENCES WILL SHIFT E OF
AREA TONIGHT INTO WED...WITH ABOVE MENTIONED WEAK SFC FRONT PUSHING
INTO THE MID STATE TOWARD THE MID MORNING HRS ON WED...KEEPING THE
CHANCES OF SHWRS/TSTMS IN THE FORECAST FOR TONIGHT. THIS FRONT WILL
CONTINUE TO PUSH SWD TO SLIGHTLY S OF THE MID STATE AS THE DAY
PROGRESSES ON WED WITH SOME SFC RIDGING INFLUENCES BUILDING IN BEHIND
AS UPPER LEVEL FLOW BECOMES MORE NWLY IN NATURE. THIS SHOULD RESULT
IN THE ONLY DRY DAY ACROSS THE MID STATE OVER THE NEXT SEVEN DAYS.
A MORE ZONAL FLOW PATTERN ALOFT DEVELOPS AT LEAST THRU SAT AS UPPER
LEVEL TROUGHING/CLOSED LOW DEVELOPS ACROSS THE WRN U.S AND WEAK
SFC FRONTAL BOUNDARIES MEANDERS IN THE VICINITY OF THE MID STATE.
THIS WILL KEEP AT LEAST A CHANCE OF SHWRS/TSTMS ACROSS THE MID
STATE THRU THE REMAINDER OF THE WORK WEEK. AS THIS UPPER LEVEL
TROUGH TO OUR W MOVES EWD AND EVENTUALLY INTO THE MID STATE REGION
POSSIBLY AS SOON AS COLUMBUS DAY...PER THE GFS...AND SLOWLY INTO
THE MID STATE AREA PER A WELL DEVELOPED STORM SYSTEM PER THE LATEST
EURO SOLUTION AND ALONG WITH THE LATEST SFC WPC PROG GUIDANCE CHART
DEPICTING ALSO...THE CHANCES OF SHWRS/TSTMS WILL CONTINUE THRU THE
HOLIDAY WEEKEND INTO THE FIRST PART OF NEXT WEEK.

AS FOR THE REMAINING TEMP FORECAST...IN DEALING WITH LOWS TUE NIGHT...
WILL CONTINUE TO LEAN TOWARD BCCONMOS VALUES. AS FOR HIGHS ON WED...
WILL LEAN TOWARD A BCALLBLEND/GFS SOLUTION WITH HIGHS SPANNING THE
70S. WILL CONTINUE THE LEAN TOWARD BCCONMOS VALUES FOR LOWS WED NIGHT
THRU THE MID PORTION OF NEXT WEEK. AS FOR HIGHS...WILL BE LEANING
TOWARD A WMODEL/GFS 40 SOLUTION WED THRU THE MID PORTION OF NEXT
WEEK. THUS...THE TREND OF TEMPS AT OR SLIGHTLY ABOVE CLIMATOLOGICAL
NORMAL VALUES THRU THE FORECAST PERIOD WILL CONTINUE.

31

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 7, 5:00 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE OCT 7 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SOME STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY. MAIN CONCERNS
WILL BE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Oct 7, 2:21 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 AM CDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     HAIL             MOUNT JULIET            36.21N  86.52W
10/07/2014  E0.70 INCH       WILSON             TN   FACEBOOK

            DIME SIZE HAIL WAS REPORTED ALONG NONAVILLE ROAD.

&&

EVENT NUMBER OHX1400613

SH
Special weather statement, Oct 7, 2:42 AM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 AM CDT TUE OCT 7 2014

TNZ065-066-080-070830-
CUMBERLAND-VAN BUREN-WHITE-
242 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN AND WHITE
COUNTIES...

AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF SPARTA TO 12 MILES WEST OF PIKEVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SPENCER...FALL CREEK FALLS STATE
PARK...DOYLE...SPARTA...VIRGIN FALLS STATE NATURAL AREA...INDIAN ROCK
LAKE...PLEASANT HILL...LAKE TANSI...CROSSVILLE...CUMBERLAND MOUNTAIN
STATE PARK...CRAB ORCHARD AND SLATE SPRINGS.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. FREQUENT LIGHTNING
WILL ALSO OCCUR.

LAT...LON 3583 8477 3576 8491 3574 8502 3576 8504
      3576 8525 3568 8529 3555 8545 3591 8565
      3599 8531 3598 8526 3600 8525 3610 8484
      3608 8480 3599 8471 3592 8468 3590 8468

13
Special weather statement, Oct 7, 8:03 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
803 AM CDT TUE OCT 7 2014

TNZ006>008-026>028-059-062-071345-
CHEATHAM-DAVIDSON-MONTGOMERY-ROBERTSON-RUTHERFORD-SUMNER-WILLIAMSON-
WILSON-
803 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
MONTGOMERY...ROBERTSON...RUTHERFORD...SUMNER...WILLIAMSON AND WILSON
COUNTIES...

AT 757 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF CLARKSVILLE TO BRENTWOOD...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BELLS BEND...ASHLAND CITY...OAK
HILL...FOREST HILLS...BERRY HILL...BELLE MEADE...NOLENSVILLE...BEAMAN
PARK...ANTIOCH...NASHVILLE...PLEASANT VIEW AND LA VERGNE.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

LAT...LON 3633 8626 3631 8627 3631 8624 3619 8610
      3591 8669 3649 8736 3665 8702 3666 8664

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:02 PM CDTSevere Thunderstorm WarningOHXDeKalb, White43 min
Oct 6, 7:16 PM CDTSevere Thunderstorm WarningOHXRutherford44 min
Oct 6, 7:28 PM CDTSpecial Weather StatementOHXFentress17 min
Oct 6, 7:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White33 min
Oct 6, 7:46 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren27 min
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOHXCumberland33 min
Oct 6, 9:55 PM CDTSpecial Weather StatementOHXBedford35 min
Oct 6, 10:13 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford32 min
Oct 6, 10:34 PM CDTSpecial Weather StatementOHXCumberland26 min
Oct 7, 12:30 AM CDTSpecial Weather StatementOHXDeKalb45 min
Oct 7, 12:42 AM CDTSevere Thunderstorm WarningOHXWilson33 min
Oct 7, 12:46 AM CDTSpecial Weather StatementOHXVan Buren, Warren44 min
Oct 7, 1:01 AM CDTSpecial Weather StatementOHXDavidson, Dickson, Rutherford, Williamson44 min
Oct 7, 1:06 AM CDTSpecial Weather StatementOHXDeKalb39 min
Oct 7, 1:18 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam36 min
Oct 7, 1:51 AM CDTSpecial Weather StatementOHXCannon, Warren, Wilson24 min
Oct 7, 2:42 AM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Oct 7, 8:03 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Sumner, Wilson42 min
Oct 7, 8:28 AM CDTSpecial Weather StatementOHXJackson, Smith47 min
Oct 7, 8:39 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.